Minnesota, 2025Damaging Winds in Minnesota, July 13, 2025
July 13, 2025 · NWS ABR · 4 events in 1 county or zone
A thunderstorm produced high winds and wind related damage to trees and crops west of the town of Barry. A peak wind gust of 61 mph was measured by a roof top anemometer 2 miles north northwest of Barry.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced high winds and wind related damage to trees and crops west of the town of Barry. A peak wind gust of 61 mph was measured by a roof top anemometer 2 miles north northwest of Barry. Multiple large limbs were observed broken while several smaller trees were snapped just off the ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 13, 12:48 PM CST, 4 hours 29 minutes earlier. Its key messages:
- Near record heat over portions of south central SD will create heat index values in the 100 to 104 degree range Monday afternoon.
- There is a Marginal Risk (level 1 out of 5) of severe weather for the afternoon and evening hours Monday and Tuesday. Main threats include hail up to the size of quarters and 60 mph wind gusts.
- Heavy rain is possible along and east of the James River into west central MN Tuesday.
- There will be a noticeable cool-down on Wednesday and Thursday, with highs potentially 10 to 15 degrees below normal.
Area forecast discussion, Jul 13, 12:48 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
148 PM CDT Sun Jul 13 2025
.KEY MESSAGES...
- Near record heat over portions of south central SD will create
heat index values in the 100 to 104 degree range Monday afternoon.
- There is a Marginal Risk (level 1 out of 5) of severe weather for
the afternoon and evening hours Monday and Tuesday. Main threats
include hail up to the size of quarters and 60 mph wind gusts.
- Heavy rain is possible along and east of the James River into west
central MN Tuesday.
- There will be a noticeable cool-down on Wednesday and Thursday,
with highs potentially 10 to 15 degrees below normal.
&&
.DISCUSSION...
Issued at 148 PM CDT Sun Jul 13 2025
We're starting out with a surface through set up from northern MN
through eastern SD. Cumulus cloud development has increased along
the boundary, with the potential for a few showers or even a
thunderstorm by 22Z. The threat of shower or thunderstorms will be
short lived (up to 2 hours) across our far eastern counties before
exiting east by 00Z. Our mainly dry weather will continue.
We've been watching the next round of smoke shift from south central
Canada through eastern ND/western MN during the day today. Forecast
guidance continues to show most of this smoke staying to the north
and east, with lighter concentrations over our far northeastern SD
and west central MN counties from around 05-18Z Monday. Additional
smoke looks to sink south from ND Tuesday, with unknown
concentrations at this time as it depends on way to many fire and
weather variables between now and then.
Higher temperatures and dewpoints in the upper 50s to upper 60s
(lowest over central SD) will combine with very warm air to create
heat index values in the 90s to near 105F. The highest heat index
values will be 100-105 over our southwestern counties Monday
afternoon. We'll continue to monitor the latest trends with the
potential for heat headlines for 3-5 of our southwestern most
counties. The current forecast for PIR of 100F is only 4 degrees
from the record high from 2006.
The next surface through over eastern WY/western SD 18-21Z Monday
will extend from southwestern SD through far southeastern ND by 06Z
Tuesday. While some CAMs do show the potential for thunderstorm
development just prior to 00Z Tuesday, most show the thunderstorms
over central SD 00-03Z Tuesday. The main question will be if
additional additional development will extend to northeastern
SD/west central MN during the overnight hours with help from the low
level jet that will be around 40kts. While the SPC marginal risk
(level 1 out of 5) would be over mainly central SD Monday evening,
it would be over much of the forecast area Tuesday. Given the
southwest to northeast oriented trough across SD at 12Z Tuesday,
sinking to southeastern SD by mid 21Z and much of the instability
exiting, the main focus for any stronger storms should be through
the 18-21Z time period. Another concern for Tuesday into Tuesday
will be heavy rain from slow moving/training showers and storms. PW
values Tuesday afternoon into Tuesday night east of the MO River
range from 1.5 to over 2.25in. The NBM is showing a 35-65%
probability of 1" or more rain from Brown/Spink Counties east, with
the highest values between Sisseton and Milbank. Still, there is
some uncertainly/lower confidence on timing of the surface trough
and other specifics, so stay up to date on the latest for this
evolving forecast. This is leading to a wider range in high
temperatures, with the 25-75th percentiles being anywhere from 75 to
near 90F at ABR. Expect potential changes in the ongoing forecast
for Tuesday.
Cooler air will sink in with the surface high Wednesday and
Thursday, with higher confidence in the forecast temperatures. Highs
will be in the 60s to near 70F Wednesday and mainly in the 70s
Thursday. Friday will be a transition day, as temperatures rise back
into the upper 70s to mid 80.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1240 PM CDT Sun Jul 13 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions will continue over the next 24 hours. The main
change will be winds shifting out of the south late this evening
and overnight, still around 12kts or less.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
DISCUSSION...06
AVIATION...06
Hazardous weather outlook, Jul 13, 4:09 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
509 PM CDT Sun Jul 13 2025
SDZ003>005-009-010-015>017-033>037-045-048-051-142215-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
509 PM CDT Sun Jul 13 2025 /409 PM MDT Sun Jul 13 2025/
This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a marginal risk for severe thunderstorms northwest of a
line from Aberdeen to Murdo Monday evening. There is a marginal risk
for severe thunderstorms across the entire forecast area on Tuesday
along with a slight risk (2 out of 5) for heavy rain across
northeast SD and west central MN.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ039-046-SDZ006>008-011-018>023-142215-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
509 PM CDT Sun Jul 13 2025
This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.
.DAY ONE...Tonight.
Isolated thunderstorms will affect portions of northeast South Dakota
and west central Minnesota into early evening. A few storms are
capable of small hail, wind gusts up to around 40 mph, and even a
funnel cloud or two.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a marginal risk for severe thunderstorms northwest of a
line from Aberdeen to Murdo Monday evening. There is a marginal risk
for severe thunderstorms across the entire forecast area on Tuesday
along with a slight risk (2 out of 5) for heavy rain across
northeast SD and west central MN.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested into early evening. Weather
spotters are encouraged to submit reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our X feed.
TMT
In the hours before
Special weather statement, Jul 13, 3:53 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
453 PM CDT Sun Jul 13 2025
SDZ006-132215-
Brown SD-
453 PM CDT Sun Jul 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BROWN COUNTY
THROUGH 515 PM CDT...
At 452 PM CDT, trained weather spotters reported a strong
thunderstorm with a funnel cloud near Bath, or 9 miles southwest of
Groton, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stratford and Ferney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4541 9838 4545 9825 4533 9809 4528 9827
TIME...MOT...LOC 2152Z 332DEG 11KT 4540 9828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TMTLocal storm report, Jul 13, 3:56 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
456 PM CDT Sun Jul 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Funnel Cloud 4 SE Aberdeen Regional 45.42N 98.37W
07/13/2025 Brown SD NWS Employee
Funnel cloud observed from the NWS Aberdeen
Office.
&&
BCSpecial weather statement, Jul 13, 5:01 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
601 PM CDT Sun Jul 13 2025
MNZ039-046-140000-
Traverse MN-Big Stone MN-
601 PM CDT Sun Jul 13 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TRAVERSE AND BIG
STONE COUNTIES THROUGH 700 PM CDT...
At 601 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout over Siloah Country
Church, or near Graceville, moving southeast at 25 mph.
HAZARD...Landspouts, wind gusts up to 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Graceville, Clinton, Beardsley, Odessa, Dumont, Artichoke, Correll,
Johnson, Barry, Siloah Country Church, Big Stone Colony, Trinity
Lutheran Country Church, Collis, and Artichoke Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9627 4525 9629 4525 9632 4561 9678
4583 9641 4575 9625 4542 9624 4541 9624
4541 9612 4524 9612 4524 9611 4518 9610
TIME...MOT...LOC 2301Z 297DEG 20KT 4561 9654
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TMTThunderstorm Wind, Big Stone
- When
- July 13, 5:17 PM CST
- Where
- Big Stone County, 1.61 mi WSW of Barry
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -96.600
A trained spotter reported a 61 mph wind gust from a rooftop anemometer at the intersection of MN-28 and Big Stone County Road 59. Nearby crop damage was also reported.
Thunderstorm Wind, Big Stone
- When
- July 13, 5:19 PM CST
- Where
- Big Stone County, 1.61 mi WSW of Barry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -96.600
Storm chasers reported that 6 and 10 inch diameter tree branches snapped at the intersection of MN-28 and Big Stone County Road 59.
Thunderstorm Wind, Big Stone
- When
- July 13, 5:28 PM CST
- Where
- Big Stone County, 0.84 mi SE of Barry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -96.560
Trained spotters posted images of tree damage in the town of Barry.
Thunderstorm Wind, Big Stone
- When
- July 13, 5:28 PM CST
- Where
- Big Stone County, 1.19 mi SW of Barry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -96.590
One and half miles west of Barry, numerous tree limbs up to 18 inches in diameter were downed and several smaller trees were snapped at the base.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 13, 20254 deaths · 1 event
- Rip Current in South Carolina, July 13, 20251 death · 1 event
- Wildfire in Colorado, July 13 to 27, 2025$5.7 million · 1 event
- Flash Flooding in New York, July 13 to 14, 2025$328,000 · 11 events
- Flash Flooding in Virginia, July 13, 2025$165,000 · 20 events
- Flash Flood and Damaging Winds in North Carolina, July 13 to 14, 2025$56,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in New York, July 13, 2025$23,000 · 50 kt wind · 6 events
- Flash Flooding in Texas, July 13, 202515 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 13 to 17, 202552 kt wind · 15 events
- Flash Flooding and Flooding in Pennsylvania, July 13 to 14, 202512 events
- Damaging Winds in Mississippi, July 13, 2025$15,000 · 50 kt wind · 2 events
- Damaging Winds in Mississippi, July 13, 2025$500 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263124, 1263122, 1263126, 1263127.